Cataract surgery complications enhanced two-fold by urinary drug Flomax

Men, if you are going to have a cataract surgery, then just beware of Flomax (tamsulosin hydrochloride) manufactured by  Boehringer Ingelheim Pharmaceuticals Inc..

According to a new study it may led to serious eye complications if taken after a cataract surgery. The study was published in the current issue of The Journal of the American Medical Association.

Flomax is an alpha-blocker, which is a common treatment among older adults who are suffering from urinary disorders due to enlarged prostate glands or benign prostatic hyperplasia  (BPH) symptoms. Flomax which is used to help relax smooth muscle in the prostate bladder also act in the same way on  smooth muscle of iris inside the eye.

This muscle relaxing action causes a serious complication in eye called floppy iris syndrome (IFIS), which become far more complicated if occurs at a post operative stage on cataract patients.

The study was conducted by Dr. Chaim M. Bell, an internist at St. Michael’s Hospital in Toronto, and his colleagues, on 96,128 men ages 66 and older who had cataract surgery in Ontario from 2002 to 2007. 7.5 percent  who had tamsulosin hydrochloride within 14 days before surgery suffered a serious complication after the operation. The complications includes retinal detachment, a lost lens or inflammation around the eye.
Female patients were not included in the study, though the drug usually prescribe to treat kidney stones among females.

However, surgical complications were not observed among men who used other drugs in the same class of alpha blockers.

Source: The New York Times

Related?

Leave a Reply


Protected by Comment Guard Pro